Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 83, NWS Morristown, TN

April 9, 2011Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 9, 2011, 6:29 PM EDT for Greene County, Tennessee. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2011, 6:29 PM EDT (22:29 UTC)
Expired
Apr 9, 2011, 7:30 PM EDT
In force
61 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Greene County, TN

The radar

The Knoxville radar (KMRX), 62 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 6:45 PM EDTTSTM WND DMGGreeneville, TNTREES DOWN COUNTY WIDE...REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WUUS54 KMRX 092229
SVRMRX
TNC059-092330-
/O.NEW.KMRX.SV.W.0083.110409T2229Z-110409T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
629 PM EDT SAT APR 9 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EAST TENNESSEE...

* UNTIL 730 PM EDT

* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF GREENEVILLE...AND MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GREENEVILLE...TUSCULUM...CEDAR CREEK...CAMP CREEK AND CHUCKY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM THIS EVENING. 

&&

LAT...LON 3604 8260 3603 8261 3606 8263 3600 8277
      3596 8278 3593 8283 3595 8290 3624 8302
      3637 8276 3632 8263 3618 8265 3614 8264
      3608 8258
TIME...MOT...LOC 2229Z 294DEG 41KT 3626 8283

$$

DMG
1 follow-up statement
052 
WWUS54 KMRX 092258
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT SAT APR 9 2011

TNC059-092330-
/O.CON.KMRX.SV.W.0083.000000T0000Z-110409T2330Z/
GREENE TN-
658 PM EDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR GREENE COUNTY...

AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHUCKY...OR 6 MILES NORTHEAST OF GREENEVILLE...MOVING
SOUTHEAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  CHUCKY AND CAMP CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3604 8260 3603 8261 3606 8263 3600 8277
      3596 8278 3593 8283 3595 8290 3624 8302
      3637 8276 3632 8263 3618 8265 3614 8264
      3608 8258
TIME...MOT...LOC 2258Z 297DEG 39KT 3623 8273

$$

LCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:32 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 9, 2:32 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT SAT APR 9 2011

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A QUASI-STATIONARY FRONTAL BOUNDARY EXTENDING FROM
WEST TO EAST ACROSS THE OHIO RIVER VALLEY AND THEN SOUTHEAST OVER
SOUTHERN WV AND NORTHWEST NC...WITH AN UNSEASONABLY WARM AND MOIST
(SUMMER-LIKE) AIR MASS OVER THE FORECAST AREA. MSAS ANALYSIS
INDICATES THAT THE AIR MAS OVER THE FORECAST AREA HAS BECOME VERY
UNSTABLE THIS AFTERNOON WITH LI'S BETWEEN -8 AND -10. OUTFLOW FROM A
STRONG MCS OVER THE OHIO RIVER VALLEY WILL LIKELY TRIGGER SEVERE
TSTORMS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AN UPPER-
LEVEL RIDGE IS THEN PROGGED TO BUILD ACROSS THE TN RIVER VALLEY
LATER TONIGHT THROUGH SUNDAY NIGHT...CAPPING THE LOCAL AIR MASS AND
BRINGING DRY BUT UNSEASONABLY WARM CONDITIONS (WITH NEAR RECORD
HIGHS). MODELS ARE IN GOOD AGREEMENT WITH THE PROGRESSION OF THE
NEXT COLD FRONT ON MONDAY...AND NOW INDICATE THAT CONVECTION SHOULD
AFFECT THE FORECAST AREA MAINLY DURING THE AFTERNOON AND EVENING
HOURS. MODELS ALSO AGREE THAT INSTABILITY WILL BE WEAK AHEAD OF THIS
COLD FRONT...BUT STILL THINK SOME SEVERE WEATHER WILL BE POSSIBLE
WITH A STRONG WIND FIELD EXPECTED ALONG WITH AN AMPLIFIED UPPER-
LEVEL TROUGH. AS FOR TEMPS...GFS AND NAM GUIDANCE NUMBERS ARE IN
GOOD AGREEMENT WITH MAXES THROUGH MONDAY NIGHT AND LOOK REASONABLE.
AS FOR MINS...WILL TREND TOWARDS THE WARMER NAM NUMBERS WHICH ARE IN
GOOD AGREEMENT WITH THE HIGH DEWPOINT READINGS ALREADY IN PLACE.

.LONG TERM (TUESDAY THROUGH SATURDAY)...FRONT EXITING THE REGION
EARLY TUESDAY AND A FEW SHOWERS MAY LINGER OVER FAR NORTHERN AREAS
EARLY.  OTHERWISE...HIGH PRESSURE BUILDING IN FOR QUIET AND WARM
WEATHER TUESDAY AND WEDNESDAY.  ANOTHER COLD FRONT MOVES IN FOR
THURSDAY NIGHT AND FRIDAY WITH THE ASSOCIATED UPPER LOW CONTINUING
TO ROTATE IN SCATTERED SHOWERS INTO SATURDAY.  THERE REMAINS SOME
DIFFERENCES IN TIMING AND STRENGTH OF THIS SYSTEM SO CONFIDENCE LOW
ON DETAILS.  WILL HAVE 20 TO 30 POPS IN PLACE FROM LATE THURSDAY
THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  64  88  64  80  52 /  10   0   0  80  40
KNOXVILLE AIRPORT, TN    62  87  62  79  51 /  20   0   0  80  50
OAK RIDGE, TN            62  88  62  79  51 /  20   0   0  80  40
TRI CITIES AIRPORT, TN   60  86  60  79  49 /  40   0   0  70  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DMG/MJB
Hazardous weather outlook, Apr 9, 10:05 AM EDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 AM EDT SAT APR 9 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1005 AM EDT (905 AM CDT) SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE
SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. AN OUTBREAK
OF SEVERE WEATHER APPEARS LIKELY...WITH THE MAIN THREATS BEING
WIDESPREAD DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.
HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY ON
MONDAY...WITH A LINE OF SHOWERS AND THUNDERSTORMS BECOMING LIKELY BY
THE AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL
BEING THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...AND POSSIBLY AGAIN ON MONDAY AFTERNOON AND EVENING.

DMG

In the hours before

Special weather statement, Apr 9, 5:16 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
516 PM EDT SAT APR 9 2011

TNZ014>016-038-092145-
CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN-
516 PM EDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...GRAINGER AND
CLAIBORNE COUNTIES UNTIL 545 PM EDT...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
TAZEWELL TO 8 MILES NORTHEAST OF BEAN STATION...AND MOVING SOUTHEAST
AT 45 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BEAN STATION...
HOWARD QUARTER...THORN HILL AND MOORESBURG.

17
Local storm report, Apr 9, 5:36 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
04/09/2011                   WASHINGTON         TN   AMATEUR RADIO

            DOWN TREES AND POWER LINES NEAR JOHNSON CITY MEDICAL
            CENTER.

&&

SROBERTS
Local storm report, Apr 9, 5:46 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
546 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     NORTON                  36.93N 82.63W
04/09/2011                   CITY OF NORTON     VA   TRAINED SPOTTER

            TWO COMMERCIAL BUILDINGS PARTIAL ROOF/WALL COLLAPSE AND
            CHIMNEY COLLAPSE...REPORTED BY SPOTTER.

&&

SROBERTS
Local storm report, Apr 9, 5:54 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
554 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     ABINGDON                36.71N 81.97W
04/09/2011                   WASHINGTON         VA   LAW ENFORCEMENT

            HWY 11 MACHINE SHED WAS BLOWN OVER AND HIT
            CARS...REPORTED BY DISPATCH.

&&

SROBERTS
Local storm report, Apr 9, 5:57 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             NEW MARKET              36.10N 83.55W
04/09/2011  E0.25 INCH       JEFFERSON          TN   PUBLIC

            PEA SIZE HAIL REPORTED BY PUBLIC.

&&

SROBERTS
Local storm report, Apr 9, 6:28 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             SNEEDVILLE              36.54N 83.21W
04/09/2011  E2.00 INCH       HANCOCK            TN   LAW ENFORCEMENT

            TWO INCH HAIL AT SNEEDVILLE AND MULBERRY. SEVERAL TREES
            DOWN AT KYLESFORD. REPORTED BY DISATCH.

&&

SROBERTS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:59 AM EDTSevere Thunderstorm WarningMRXCarter, Greene, Sullivan, Unicoi, Washington61 min
Apr 9, 3:03 PM EDTSevere Thunderstorm WarningMRXJohnson27 min
Apr 9, 3:41 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins64 min
Apr 9, 4:00 PM EDTTornado WarningMRXHancock, Hawkins45 min
Apr 9, 4:20 PM EDTSevere Thunderstorm WarningMRXGreene, Sullivan, Washington40 min
Apr 9, 4:26 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson49 min
Apr 9, 4:44 PM EDTSevere Thunderstorm WarningMRXHawkins46 min
Apr 9, 4:47 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott43 min
Apr 9, 4:57 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington63 min
Apr 9, 5:15 PM EDTTornado WarningMRXGreene, Hawkins, Washington45 min
Apr 9, 5:22 PM EDTSevere Thunderstorm WarningMRXAnderson, Grainger, Jefferson, Knox, Union38 min
Apr 9, 5:27 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins48 min
Apr 9, 5:42 PM EDTFlash Flood WarningMRXGreene, Hancock, Hawkins, Washington3 hr
Apr 9, 5:58 PM EDTTornado WarningMRXUnicoi, Washington47 min
Apr 9, 6:01 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Washington29 min
Apr 9, 6:05 PM EDTSevere Thunderstorm WarningMRXJefferson, Knox, Sevier25 min
Apr 9, 6:28 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier47 min
Apr 9, 6:44 PM EDTSevere Thunderstorm WarningMRXUnicoi, Washington46 min
Apr 9, 7:13 PM EDTFlash Flood WarningMRXUnicoi, Washington3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.